MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ECH POR 190MM STR SZ 13; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. ECH POR 190MM STR SZ 13; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71340113
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/23/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that claimant was initially implanted with a recalled stryker tmzf device on (b)(6) 2008.He was revised on (b)(6) 2015 in (b)(6), when the echelon revision stem was implanted.The echelon stem fracture was shown on x-ray on (b)(6) 2017 but it stem wasn't revised until 6 weeks later, on (b)(6) 2017.
 
Event or Problem Description
It was reported that claimant was initially implanted with a recalled stryker tmzf device on (b)(6) 2008.He was revised on 13-apr-2015 in west palm beach, when the echelon revision stem was implanted alongside a s&n oxinium head.The echelon stem fracture was shown on x-ray on 10-may-2017 but it stem wasn¿t revised until 6 weeks later, on 23-jun-2017.The patient outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: the devices, used in treatment, were returned for evaluation.A lab analysis of the returned components were examined visually.No destructive testing was performed.The stem fractured approximately 95 mm distally from the tip of the femoral trunnion.The proximal and distal portions of the stem had little bone on growth.This suggests that there was insufficient proximal support for the stem.This could have caused the stem to be subjected to fatigue loads that were above the fatigue strength of the material, which could eventually lead to fracture of the stem.Though the head could be an oxinium femoral head no conclusive analysis could be conducted because the head could not be removed from the poly liner because of the risk of introducing damage to both components.The broken stem has a dupuy reamer around it which has been pushed onto it with sufficient force to fracture the reamer, leaving it lodged in place.The reamer, poly liner, and cup are not smith and nephew products.The stem fracture site is shown in.A scratch in the porous coating was observed on the stem that could have been caused by an extraction tool.No material or manufacturing deviations were observed in this report.A medical investigation was conducted and confirms per the 2nd revision operative note, the revision was due to ¿fatigue fracture¿.The lab retrieval analysis revealed ¿little bone on growth¿ of both proximal and distal portions which suggests ¿insufficient proximal support¿.It is possible that the reported chronic abductor deficiency/significant muscle atrophy of the left hip along with possible inadequate proximal femoral support, micro-motion, and/or a mixed-manufacturer construct could have been contributing factors to the reported event.It cannot be concluded but osteolysis around the greater trochanter from the reaction of the mom component that was previously revised could have been a factor if present.The patient impact beyond the reported stem fracture, subsequent revision with osteotomy/autologous platelets and an expected transient rehabilitative period could not be determined based on the information provided.No further medical assessment can be rendered at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique or implant failure.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ECH POR 190MM STR SZ 13
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10114110
Report Number1020279-2020-01967
Device Sequence Number1848470
Product Code JDI
UDI-Device Identifier03596010328724
UDI-Public3596010328724
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K983834
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71340113
Device Lot Number14GM18451
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/12/2021
Initial Date Received by Manufacturer 05/06/2020
Supplement Date Received by Manufacturer02/08/2021
02/08/2021
Initial Report FDA Received Date06/03/2020
Supplement Report FDA Received Date02/17/2021
10/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71342808 OXI FEM HD 12/14 28MM+8 12JM12283
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;